Mammano & Mulvihill, PC
Free Consultation: 856-336-5949 / 866-599-6461

'High-alert' medications in long-term care facilities


It seems to be common knowledge nowadays that the pharmaceutical industry is a booming one. Most Camden County residents probably take some form of routine prescription medication or know someone who does. Many people may even need their prescriptions to stay alive or avoid serious health events. In a nursing home or hospital setting, prescription drugs are even more apparent as potential lifesavers. Thus, correct administration of these is critical to maintaining the well-being of patients or residents. If dosing errors occur, these crucial mistakes may be a form of medical malpractice.

According to the Institute for Safe Medicine Practices (ISMP), there are certain medications that can cause very serious damage if dosed incorrectly. While it's extremely important for doctors, nurses and other care workers to dose all medications accurately, certain meds, what the ISMP calls "high-alert" medications, have the potential to severely harm a person if dosed incorrectly.

It's important to know that a drug used in error can take many forms: someone may give a patient the wrong amount of a drug, the wrong drug or administer a drug via the wrong route. In any case, high-alert medications often require specific safeguards in practice at a facility in order to prevent simple yet potentially deadly errors. Some examples of high-alert medications include Digoxin administered parenterally or orally, parenteral epinephrine and parenteral iron dextran. All forms of chemotherapy as well as all opioids are considered high-alert.

If a New Jersey nursing home or long-term care facility does not have the proper safeguards for high-alert medications, grave consequences may result. No worker wants to cause harm to a patient, but unfortunately nursing errors, hospital negligence and other mistakes do occur. A New Jersey medical malpractice attorney can serve as a key resource for a family affected by a dosing error or other form of medically-related negligence.

Source: ISMP.org, "ISMP High-Alert Medications," accessed Jan. 2, 2017

No Comments

Leave a comment
Comment Information